Indiana, 2016

Damaging Winds in Indiana, June 14 to 15, 2016

June 14 to 15, 2016 · NWS LMK · 13 events in 4 counties and zones

A very warm and moist environment interacted with a stationary boundary across southern Indiana. This sparked a round of strong to severe storms which produced torrential rainfall and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A very warm and moist environment interacted with a stationary boundary across southern Indiana. This sparked a round of strong to severe storms which produced torrential rainfall and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 14, 11:55 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 14, 11:55 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1255 PM EDT TUE JUN 14 2016

...Forecast Update...
Issued at 1148 AM EDT Tue Jun 14 2016

Given temperature trends this morning, and the fact that BWG made it
all the way to 96 yesterday, decided to bump afternoon highs up 1-3
degrees generally along and west of I-65 despite expected cloud and
thunderstorm development. With oppressive dew points in the lower
and middle 70s, western portions of central Kentucky will see heat
index readings of 99-104 this afternoon, just shy of advisory level.

Precipitable water values are already in the 1.5 to 1.8 inch range,
and may rise above 2 inches this afternoon. This combined with K
Index in the mid and upper 30s as well as expected slow forward
motion of storms, torrential downpours will be possible. So, we
added heavy rain wording to the grids with the storms this afternoon.

.SHORT TERM (Now through Wednesday)...
Issued at 245 AM EDT Tue Jun 14 2016

A very moist airmass is poised to move into the region today. Model
precipitable waters seem high, they are showing record values for
the data according to the SPC sounding climatology. A look at 00Z
observed soundings show they are a little high, but fairly close,
with values near 2 inches just to our west. Convective temperatures
should get reached around lunchtime west of I-65 and a general
southwest to northeast flow should allow those storms to spread into
the rest of the forecast area later in the afternoon. Given the
moist airmass in place, today's storms will be heavy rain-ers. Wind
field is not too impressive for the threat for stronger winds and
freezing levels are fairly high.

High temperatures look to be short-circuited by the storms that
develop, but in general most places should at least briefly get into
the lower 90s. Tonight, lingering boundaries in that moist airmass
will mean continued isolated to widely-scattered storm coverage.

Wednesday we are just a little bit drier, but with the ridge aloft
flattening out and a vortmax crossing the area, we should see good
coverage of storms again. Forecast soundings show a little bit
stronger winds aloft, but more unidirectional, from the west
northwest. This should result in faster storm motions. Convective
temperatures are a little lower, so timing of new storms could be
late morning and then through the afternoon hours. The main threat
should be torrential rainfall reducing visibilities as well as gusty
winds. Freezing levels remain fairly high, but if storms can get
organized we could see some small hail. Highs should be a little
cooler than today, given earlier cloud cover, but it still will feel
pretty warm with the higher dewpoint air over us.

.LONG TERM (Wednesday Night through Monday)...
Issued at 300 AM EDT Tue Jun 14 2016

Flow aloft becomes more northwesterly Wednesday night, allowing our
deeper moisture to start heading east. Surface dewpoints will stay
up some to make Thursday a muggy day. During the day Thursday, a
stronger trough will move south across the Great Lakes and into
Ohio. The GFS solution paints a wide area of light precip ahead of
this trough, whereas the NAM looks more realistic, with a band of
storms developing across south central KY with peak heating. The
question mark will be how fast that trough gets close to our region,
as the ECMWF/GEM both keep it north enough to miss out on peak
heating Thursday afternoon.  Merging this uncertainty with less
moisture in the area, will go with slight chances east of SDF/BWG
and low-end chances over the Bluegrass and Lake Cumberland regions.

Beyond any lingering light rain chances Thursday night, we should
stay dry through the weekend. Monday, the latest GFS is hinting at
another cool front moving into the northern area. The GEM is a
little slower with this feature and the Euro has not come in as of
this writing. A blended model solution gives slight rain chances
across our southern Indiana counties, and that seems reasonable this
far out.

&&

.AVIATION (18Z TAF Update)...
Issued at 1255 PM EDT Tue Jun 14 2016

A very moist air mass combined with daytime heating and a nearby
surface boundary will promote scattered to numerous showers and
storms across central Kentucky this afternoon. The highest coverage
of storms looks to impact SDF and BWG. Storms will be capable of
producing torrential downpours and locally gusty winds. At LEX, the
environment isn't as supportive so will hold off on prevailing in
the TAF for now.

Storm coverage will wane with loss of daytime heating, so ending
around 00-02z giving way to mostly clear skies overnight. Depending
on how rainfall plays out, there could be fog or stratus form at the
TAF sites. Statistical guidance points to this happening at BWG the
most.

For Wednesday, expect generally southerly to southwesterly flow and
a greater chance of storms during the late morning into the
afternoon.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Update.........13
Short Term.....RJS
Long Term......RJS
Aviation.......ZT
Hazardous weather outlook, Jun 14, 10:54 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1154 AM EDT TUE JUN 14 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151600-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1154 AM EDT TUE JUN 14 2016 /1054 AM CDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS ARE EXPECTED THIS AFTERNOON, WITH LOCALLY
TORRENTIAL RAIN IN THE STRONGER STORMS. MINOR PONDING ON ROADWAYS
AND IN AREAS WITH POOR DRAINAGE IS POSSIBLE. THE HEAVIEST STORMS
MAY PRODUCE SOME GUSTY WINDS AS WELL.

HEAT INDEX VALUES WILL PEAK IN THE 99 TO 104 DEGREE RANGE THIS
AFTERNOON...ESPECIALLY WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE FORECAST WEDNESDAY. SEVERE THUNDERSTORMS WILL
BE POSSIBLE...CAPABLE OF LOCALLY DAMAGING WINDS...SMALL HAIL...AND
TORRENTIAL RAINFALL.

WIDELY SCATTERED STORMS ARE FORECAST THURSDAY...MAINLY OVER THE
BLUEGRASS AND LAKE CUMBERLAND REGIONS. THESE STORMS MAY PRODUCE
BRIEF HEAVY RAIN...GUSTY WINDS...AND HAIL.

HEAT INDEX VALUES ON WEDNESDAY AND THURSDAY WILL RANGE FROM 95 TO
NEAR 105 DURING EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE INVITED TO REPORT INSTANCES OF FLOODING OR SEVERE
WEATHER THROUGH THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Special weather statement, Jun 14, 12:49 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1249 PM CDT TUE JUN 14 2016

KYZ026-141815-
OHIO-
1249 PM CDT TUE JUN 14 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN OHIO
COUNTY...

AT 1248 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LIVERMORE TO NEAR CENTRAL CITY...AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS 40 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...BEAVER DAM...CENTERTOWN...MCHENRY...ROCKPORT...SANDEFUR
CROSSING...NINETEEN...HEFLIN...COFFMAN AND TAFFY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3736 8712 3738 8709 3746 8710 3748 8713
      3749 8712 3748 8711 3756 8704 3760 8699
      3763 8691 3737 8675 3725 8695 3726 8696
      3726 8697 3727 8698 3732 8699 3736 8703
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 1748Z 244DEG 31KT 3752 8717 3728 8702

ZT
Special weather statement, Jun 14, 12:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT TUE JUN 14 2016

INZ090-091-KYZ025-141830-
FLOYD-HARRISON-MEADE-
155 PM EDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON...SOUTH CENTRAL
FLOYD AND NORTHEASTERN MEADE COUNTIES...

AT 153 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRANDENBURG...MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS 40 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CORYDON...LANESVILLE...ELIZABETH...NEW MIDDLETOWN...LACONIA...NEW
AMSTERDAM...CENTRAL...LOTTICK CORNER...CEDAR FLAT AND DOGWOOD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3797 8609 3812 8633 3830 8615 3821 8591
TIME...MOT...LOC 1753Z 223DEG 30KT 3810 8615

ZT

The radar

The Louisville radar (KLVX), 33 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 14, 1:15 PM EST
Where
Harrison County, 1.24 mi NNW of Corydon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.235, -86.132

The public reported that windows were blown out of the Walmart store in Corydon.

Thunderstorm Wind, Washington

When
June 14, 2:40 PM EST
Where
Washington County, 0.54 mi E of Hitchcock Station
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -86.160

Local law enforcement reported trees down.

Thunderstorm Wind, Dubois

When
June 14, 2:48 PM EST
Where
Dubois County, 0.69 mi N of Mentor
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.330, -86.720

Trees were reported down in the area.

Thunderstorm Wind, Orange

When
June 15, 11:35 AM EST
Where
Orange County, 0.69 mi N of Orleans Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.660, -86.450

Local broadcast media reported trees down in the area.

Thunderstorm Wind, Washington

When
June 15, 11:46 AM EST
Where
Washington County, 0.54 mi E of Campbellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.650, -86.260

Local broadcast media reported trees down in the area.

Thunderstorm Wind, Washington

When
June 15, 11:46 AM EST
Where
Washington County, 0.63 mi NE of Campbellsburg to 0.83 mi NE of Campbellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
38.656, -86.261

State officials reported trees down on powerlines on North Sycamore Street. This resulted in power outages.

Thunderstorm Wind, Orange

When
June 15, 4:20 PM EST
Where
Orange County, 1.52 mi WNW of Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.591, -86.644

Trees were reported down near Highway 1040 and 150 North.

Thunderstorm Wind, Orange

When
June 15, 4:29 PM EST
Where
Orange County, Prospect
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.580, -86.620

The Orange County emergency manager reported trees down blocking portions of US 150 westbound.

Thunderstorm Wind, Orange

When
June 15, 4:30 PM EST
Where
Orange County, 0.69 mi S of West Baden Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.560, -86.620

The Orange County emergency manager reported 170 people lost power for approximately 2 to 3 hours due to trees down on power lines. Some lines and power poles were broken.

Thunderstorm Wind, Orange

When
June 15, 4:35 PM EST
Where
Orange County, 0.54 mi W of Abydel
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.570, -86.560

Trees were reported down in the area.

Thunderstorm Wind, Dubois

When
June 15, 5:42 PM EST
Where
Dubois County, 3 mi SW of Kellerville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.450, -86.870

Broadcast media reported trees down in the area.

Thunderstorm Wind, Dubois

When
June 15, 5:48 PM EST
Where
Dubois County, 0.69 mi S of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -86.930

The Dubois COunty emergency manager reported trees and power poles down.

Thunderstorm Wind, Dubois

When
June 15, 5:50 PM EST
Where
Dubois County, 2.28 mi NE of Jasper
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.423, -86.900

The Dubois County emergency manager reported trees down blocking the road near the intersection of East County Road 300 North and North Kellerville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630733, 630734, 630735, 630736, 630737, 630738, 630739, 630740, 630741, 630745, 630743, 630742, 630744.